Massachusetts, 2005

Hail and Damaging Wind in Massachusetts, May 29, 2005

May 29, 2005 · NWS BOX · 3 events in 2 counties and zones

Severe thunderstorms dropped penny sized hail at the National Weather Service office in Taunton, and in Bridgewater. The storms also downed large tree limbs in South Dartmouth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms dropped penny sized hail at the National Weather Service office in Taunton, and in Bridgewater. The storms also downed large tree limbs in South Dartmouth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 29, 2:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 29, 2:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT SUN MAY 29 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
OBVIOUSLY OUR MID LEVEL CAP HAS ERODED ACROSS MUCH OF EASTERN MA/RI
AND SOUTHEAST NH.  ALL THUNDERSTORMS HAVE REMAINED SUB-SEVERE WITH
MAINLY PEA SIZE HAIL AND VERY HEAVY RAIN.  MAIN DRIVING FORCE TODAY
HAS BEEN MODEST LOW AND MID LEVEL LAPSE RATES COUPLED WITH LOW LEVEL
CONVERGENCE FROM LEFTOVER SURFACE TROF FROM LAST NIGHT AND
DEVELOPING AFTERNOON SEABREEZES.

WIND AND LARGE HAIL NOT MUCH OF A RISK LATE THIS AFTERNOON AS RAIN
SHAFTS HAVE HAD A DIFFICULT TIME CLIMBING MUCH HIGHER THAN 15-20
KFT. GIVEN THE WEAK WIND FIELD...MINOR POOR DRAINAGE AND URBAN
FLOODING IS THE MAIN CONCERN FOR THE REMAINDER OF THIS AFTERNOON AND
EARLY EVENING. ALTHOUGH...CANT RULE OUT ONE OR TWO CELLS PRODUCING
MARGINAL SEVERE WIND (50 KT) AND HAIL (0.75 IN).  AS MENTIONED IN
PREVIOUS DISCUSSION...STORMS WILL BE CONCENTRATED OVER EASTERN
SECTION WHERE GREATEST INSTABILITY AND LOW LEVEL CONVERGENCE ARE
LOCATED.

AS FOR LATER TONIGHT THROUGH MONDAY NIGHT...NOT MUCH CHANGE TO
OVERALL UPPER AIR PATTERN THIS PERIOD...WITH A SERIES OF SHORT WAVES
ROTATING THROUGH THE REGION. GIVEN MARGINAL INSTABILITY AND
LIFT...WILL LIMIT POPS TO LOW CHANCE (25-35%)AND INDICATE COVERAGE
WILL BE SCATTERED TO WIDELY SCATTERED.  SO EXPECTING THE HOLIDAY
WEEKEND TO FINISH ON A SEASONABLE AND MAINLY DRY NOTE.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
COMING SOON.

&&

.AVIATION...
MAINLY VFR WITH MVFR IN SHOWERS AND TSTMS LATE TODAY AND THIS
EVENING.  SEE TAFS FOR ADDITIONAL DETAILS.

&&

.MARINE...
FAIRLY LIGHT & VARIABLE WINDS ALONG WITH FLAT SEAS THIS PERIOD.

IN THE LONGER RANGE...COMING SOON.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM...NOCERA
LONG TERM...BELK
AVIATION...NOCERA
Hazardous weather outlook, May 29, 4:45 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
545 AM EDT SUN MAY 29 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300945-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
545 AM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
ALTHOUGH A SLIGHT CHANCE OF THUNDERSTORMS AND THEIR ASSOCIATED
LIGHTNING STRIKE RISK ARE FORECAST LATE THIS AFTERNOON AND THIS
EVENING...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED.

AREAS OF FOG EARLY THIS MORNING WILL BURN OFF BY MID MORNING.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED AT THIS TIME THROUGH SATURDAY.

WTB

In the hours before

Special weather statement, May 29, 12:20 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
120 PM EDT SUN MAY 29 2005

MAZ017-020-RIZ001>007-291900-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHERN BRISTOL MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
WASHINGTON RI-WESTERN KENT RI-
120 PM EDT SUN MAY 29 2005

...SLOW MOVING THUNDERSTORMS WILL MOVE ACROSS RHODE ISLAND AND
BRISTOL COUNTY MASSACHUSETTS THROUGH 3 PM...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SCATTERED RAIN SHOWERS AND THUNDERSTORMS OVER RHODE
ISLAND AND BRISTOL COUNTY IN MASSACHUSETTS. THE INDIVIDUAL
STORMS WERE MOVING TO THE SOUTHEAST AT AROUND 10 MPH. THE STRONGEST
STORMS WERE NEAR SOUTH KINGSTOWN AND EAST GREENWICH IN RHODE
ISLAND...AND NEAR DIGHTON AND ATTLEBORO IN MASSACHUSETTS AT 115 PM.

THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 30 MPH...SMALL
HAIL  AND VERY HEAVY DOWNPOURS AS WELL AS DANGEROUS LIGHTNING.

AED
Special weather statement, May 29, 1:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
242 PM EDT SUN MAY 29 2005

MAZ004>007-012>021-026-NHZ011-012-015-RIZ001>007-292100-
BRISTOL RI-CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA-
EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL MA-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WASHINGTON RI-
WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-WESTERN KENT RI-
WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
242 PM EDT SUN MAY 29 2005

...SLOW MOVING THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND AND CENTRAL AND EASTERN
MASSACHUSETTS THROUGH 5 PM...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SCATTERED RAIN SHOWERS AND THUNDERSTORMS OVER
SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND AND CENTRAL AND EASTERN
MASSACHUSETTS. THE INDIVIDUAL STORMS WERE MOVING TO THE SOUTHEAST AT
AROUND 5 MPH. AT 230 PM SOME OF THE STRONGEST STORMS WERE LOCATED
NEAR MANCHESTER NEW HAMPSHIRE...NORTH KINGSTOWN RHODE ISLAND AS WELL
AS FALL RIVER AND NORTH ROCHESTER IN SOUTHEAST MASSACHUSETTS.

THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 30 MPH...SMALL
HAIL AND VERY HEAVY DOWNPOURS AS WELL AS DANGEROUS LIGHTNING. THE
HEAVY RAIN MAY CAUSE SOME STREET FLOODING.

AED
Special weather statement, May 29, 2:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
324 PM EDT SUN MAY 29 2005

MAZ020-RIZ007-292000-
NEWPORT RI-SOUTHERN BRISTOL MA-
324 PM EDT SUN MAY 29 2005

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH...SMALL HAIL...AND LOCALIZED STREET FLOODING...4 MILES SOUTHWEST
OF SWANSEA...OR ABOUT 3 MILES NORTHEAST OF BRISTOL...MOVING EAST AT
10 MPH.

THE THUNDERSTORM WILL BE NEAR...SOMERSET AND SWANSEA BY 330 PM EDT...
FALL RIVER AND WESTPORT BY 350 PM EDT...6 MILES NORTHWEST OF NEW
BEDFORD BY 400 PM EDT.

FIELD
Special weather statement, May 29, 2:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
332 PM EDT SUN MAY 29 2005

MAZ017-292015-
NORTHERN BRISTOL MA-
332 PM EDT SUN MAY 29 2005

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 8 MILES NORTHWEST OF NORTON...OR ABOUT 4 MILES
NORTH OF NORTH ATTLEBOROUGH...MOVING SOUTHEAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...NORTON BY 410 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

NOCERA
Special weather statement, May 29, 2:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
356 PM EDT SUN MAY 29 2005

MAZ017-020-RIZ002-005-292030-
BRISTOL RI-NORTHERN BRISTOL MA-SOUTHEAST PROVIDENCE RI-SOUTHERN
BRISTOL MA-
356 PM EDT SUN MAY 29 2005

AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER EAST PROVIDENCE...OR ABOUT 3 MILES EAST OF
PROVIDENCE...MOVING SOUTHEAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...REHOBOTH BY 420 PM EDT...BARRINGTON
AND WARREN BY 430 PM EDT.

FIELD/NOCERA
Special weather statement, May 29, 3:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
411 PM EDT SUN MAY 29 2005

MAZ017>020-RIZ005-292045-
BRISTOL RI-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-SOUTHERN BRISTOL
MA-WESTERN PLYMOUTH MA-
411 PM EDT SUN MAY 29 2005

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM BROCKTON MASSACHUSETTS TO
BARRINGTON RHODE ISLAND...MOVING EAST AT 10 MPH.  THE STORMS WERE
CAUSING TORRENTIAL DOWNPOURS WITH LOCALIZED STREET FLOODING...SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.  PEA SIZED HAIL WAS
REPORTED AT FOXBORO...MANSFIELD...AND AT THE NATIONAL WEATHER
SERVICE OFFICE IN TAUNTON.  WIND GUSTS TO 40 MPH ALSO WILL ACCOMPANY
THE STORMS.

THUNDERSTORMS WILL BE NEAR...WARREN AND BRISTOL BY 420 PM EDT...
WHITMAN AND ABINGTON BY 430 PM EDT...SWANSEA AND SOMERSET BY 440 PM
EDT...HANSON AND FREETOWN BY 450 PM EDT.

FIELD

The radar

The Boston radar (KBOX), 7 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bristol

When
May 29, 3:30 PM EST
Where
Bristol County, Taunton
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.900, -71.100

Hail, Plymouth

When
May 29, 3:55 PM EST
Where
Plymouth County, Bridewater
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.983, -70.983

Thunderstorm Wind, Bristol

When
May 29, 5:05 PM EST
Where
Bristol County, South Dartmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.600, -70.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454616, 5454617, 5454618.